Arizona, 2008

Hail in Arizona, August 17, 2008

August 17, 2008 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced one inch diameter hail in Flagstaff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced one inch diameter hail in Flagstaff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 17, 3:00 PM MST, 8 minutes earlier.

Area forecast discussion, Aug 17, 3:00 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST MON AUG 17 2008

.SYNOPSIS...SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TUESDAY ACROSS MOST OF NORTHERN ARIZONA. A DRYING
TREND IS EXPECTED TO START MID-WEEK...WITH DECREASING THUNDERSTORM
ACTIVITY THROUGH FRIDAY.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED SHORTLY AFTER
1100 AM MST THIS MORNING ACROSS THE MOGOLLON RIM AND ARE RUNNING
ALONG AND SLIGHTLY EAST OF THE RIM TO THE SOUTHEAST. THE STORMS ARE
RUNNING PRETTY MUCH SINGLE FILE AT THIS TIME...WHICH IS EQUATING TO
DECENT PRECIPITATION AMOUNTS IN A SMALL AREA. WILL CONTINUE TO SEE
THE ACTIVITY THROUGH THE LATER AFTERNOON AND AND EARLY EVENING
HOURS...WITH THE ACTIVITY GRADUALLY DIMINISHING AFTER SUNSET.

RIDGE OF HIGH PRESSURE TO THE WEST OF THE STATE WILL GRADUALLY PUSH
TO THE EAST. THERE WILL BE SOME DRYING OUT OF THE AIR MASS...BUT WE
WILL PROBABLY SEE SOME SHOWERS AND THUNDERSTORM DEVELOPING IN THE
AFTERNOON. HAVE ADJUSTED POPS UPWARD SLIGHTLY TO ACCOUNT FOR THIS.
ALSO...THE STEERING FLOW FOR STORMS LOOKS LIKE IT WILL BE MORE OUT
OF A WESTERLY AND NORTHWESTERLY DIRECTION FOR TUESDAY. AS A RESULT
WE HAVE SHADED POP GRIDS ACCORDINGLY.

FOR WEDNESDAY THROUGH SATURDAY...THE DRYING TREND CONTINUES AND POP
COVERAGE HAS BEEN KEPT IN THE SLIGHT CHANCE CATEGORY. MODELS ARE NOT
CONSISTENT WITH THE PLACEMENT OF THE HIGH FOR THE WEEKEND...SO HAVE
KEPT LOW POPS IN THE FORECAST UNTIL THERE IS BETTER CONSISTENCY WITH
THE SOLUTIONS.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS WILL
DIMINISH THIS EVENING...WITH ISOLATED THUNDERSTORMS AFTER 03Z. DRIER
AIR WILL CONTINUE TO FILTER INTO THE AREA ON TUESDAY...WITH ONLY
WIDELY SCATTERED STORMS EXPECTED OVER THE HIGH TERRAIN IN THE
AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

THURSDAY THROUGH SATURDAY...EXPECT ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS...PRIMARILY ALONG AND SOUTH OF THE
MOGOLLON RIM AND WHITE MOUNTAINS. LITTLE ACTIVITY IS EXPECTED
NORTH OF THE RIM. MINIMUM RH VALUES ARE ANTICIPATED TO BE ABOVE 15
PERCENT IN ALL LOCATIONS EXCEPT ALONG THE UTAH/ARIZONA BORDER.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...............42
AVIATION/FIRE WX.....BAK

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 17, 9:58 AM MST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
958 AM MST SUN AUG 17 2008

AZZ004>018-037>040-180715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
958 AM MST SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE SPINNING OVER COLORADO...COMBINED WITH THE
VERY MOIST AIR MASS ACROSS NORTHERN ARIZONA...WILL BRING ANOTHER
DAY OF SHOWERS AND THUNDERSTORMS TO THE REGION. THE MAIN THREATS
FROM THESE STORMS WILL BE LOCALIZED FLOODING DUE TO HEAVY RAIN
AS WELL AS LARGE HAIL AND WINDS UP TO 50 MPH. STORM MOTION THIS
AFTERNOON IS EXPECTED TO BE FROM THE NORTHWEST TO THE SOUTHEAST AT
AROUND 15 TO 20 MPH.

SOME AREAS HAVE ALREADY RECEIVED VERY HEAVY RAIN OVER THE PAST 24
TO 48 HOURS. THESE AREAS INCLUDE PORTIONS OF WESTERN COCONINO
COUNTY AND EXTREME NORTHEASTERN YAVAPAI COUNTY...AS WELL AS
PORTIONS OF THE LITTLE COLORADO RIVER VALLEY SOUTHEAST OF WINSLOW
IN SOUTHERN NAVAJO COUNTY. WITH THE GROUND NEAR OR AT
SATURATION IN THESE LOCATIONS...ANY STRONG THUNDERSTORMS THAT
MOVE OVER THESE AREAS MAY CAUSE LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH
PRESSURE BUILDS IN FROM THE WEST...WITH A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 79 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coconino

When
August 17, 3:08 PM MST
Where
Coconino County, 0.69 mi S of Sunnyside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.190, -111.620

A spotter in Flagstaff reported one inch diameter hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132176.